MAY 30, 2018 by APRIL McCARTHY

 

The FDA has some unsettling news for parents looking to soothe their babies’ sore gums. The federal agency advised consumers on not to use over-the-counter teething products containing benzocaine--a popular pain reliever–on children under age two, and asked companies to stop selling those products.

Benzocaine can trigger a rare, but serious and sometimes fatal, condition in infants and young children. And, there is little clinical evidence that the teething products are particularly helpful, said Morton Rosenberg, D74, professor emeritus at Tufts School of Dental Medicine and an expert on dental anesthesiology.

“For years, parents have been applying benzocaine to the gums of infants during the teething process, even though there is not a lot of hard data to prove its efficacy,” Rosenberg said. Benzocaine, a topical local anesthetic, is absorbed very rapidly through the mucus membranes in the gums and mouth, he said. In addition, children often end up swallowing some of the gels and creams after they’re applied.

Absorbing or ingesting too much benzocaine can increase the risk of a condition called methemoglobinemia, which can dangerously decrease the amount of oxygen available in the body. “Over the years, there has been mortality reported to the FDA from benzocaine-associated methemoglobinemia,” Rosenberg said.

Rosenberg, along with the FDA, say the guidelines from the American Academy of Pediatrics for quelling discomfort from teething are the way to go: gently massage the baby’s gums with your finger, or use a firm rubber teething ring. Avoid frozen teething devices, which can cause other injuries.

Benzocaine is plentiful on drug store shelves: it’s an ingredient in many sore throat, canker sore, denture-pain, and mouth-pain remedies. Most anyone who’s received anesthetic at the dentist should be familiar with it: dentists will routinely rub a tiny amount on the gums to numb a spot before an injection. “It is not a bad drug, and it has great utility,” Rosenberg said.

“But it is a bad drug for little children,” he said. “The concern here is that you’re putting it on an area, the gums, that has a very vigorous blood supply, and it doesn’t take a lot to cause problems in infants. The risks are increased for infants, no matter what the drug is. The risk of potential mortality outweighs the benefits, and there are not a lot of benefits.”

Methemoglobinemia can develop after using benzocaine for the first time, or after having used it previously without problems. Symptoms may occur within minutes or use, or within one to two hours afterward. Symptoms may include pale, gray- or blue-colored skin, lips, and nail beds; shortness of breath; fatigue; headache; lightheadedness; and rapid heart rate.

The FDA evaluated 119 cases of benzocaine-associated methemoglobinemia that were reported between 2009 and 2017. “Most of the cases were serious and required treatment,” a statement from the agency said. “Twenty-two cases occurred in patients younger than eighteen years and eleven of these were in children younger than two years. Four patients died, including one infant.”

Seen on preventdisease.com